Coping With Heroin Detoxification
Heroin is a highly addictive drug that can take control of your life quickly. It's a drug that affects you both physically and mentally. The more you use heroin, the more dependent your body becomes on the substance. Because of this, most people experience withdrawal symptoms when the stop using heroin. The withdrawal symptoms make quitting hard, but it isn't impossible. By knowing what to expect during the drug detoxification period and how to get help, you can overcome your heroin addiction and regain control of your life.
What Is Detoxification?
Detoxification, also known as detox, is the first step to recovering from a heroin addiction. During the detox process, your body rids itself of the drug completely, which can cause you to experience withdrawal symptoms. There's no way to determine the severity of your withdrawal symptoms before you stop using heroin. However, you can expect the entire withdrawal process to last approximately seven days — up to 10 days if you're a heavy or long-time user.
Common Withdrawal Symptoms
There are several withdrawal symptoms associated with heroin use. However, until the detox process begins, you won't know which symptoms you're going to experience. Some of the most common symptoms of heroin withdrawal include:
- Heroin cravings
- Nausea and/or vomiting
- Sweating and/or shaking
- Stomach cramps
- Body and/or joint pain
- Muscle aches
- Increased agitation
Dealing with Your Withdrawal Symptoms
If you're determined to quit using heroin, it's possible to cope with the withdrawal symptoms on your own. However, because the withdrawal symptoms and cravings can be severe, you might be more successful if you begin your journey to recovery in a hospital or drug rehab facility. Not only does this allow medical professionals to monitor your vitals signs during the detox process, but your doctor can prescribe medication to help you cope with some of the withdrawal symptoms. For example, if you have insomnia, your doctor might prescribe a sedative. Other types of medication your doctor may recommend while you're detoxing include medications to treat depression, anxiety, and nausea.
Post Acute Withdrawal Syndrome
Approximately 90 percent of opiate users experience post acute withdrawal syndrome after the detoxification process is complete. So, it's important that you have a plan for continued recovery. Post acute withdrawal syndrome is a group of withdrawal symptoms that stick around. It can last anywhere from several weeks to several years. Some of the symptoms that frequently affect recovering addicts on a long-term basis include: depression, anxiety, drug cravings, and insomnia. If you complete an inpatient or outpatient rehab program that's overseen by medical professionals, your doctor might suggest that you remain on medication to treat the long-lasting symptoms that you're experiencing to make the recovery process easier for you.
Unfortunately, recovering from a heroin addiction isn't simple. However, by knowing what to expect during recovery and getting help from a rehab facility, you can win your battle.